For Better Health
Askdocweb is about side effects
Search for
Online since 2002
Home star Site Map star Resources star Contact Us star Privacy Policy star Advertise

About Valtrex

If you use Valtrex, please help others by sharing your experience with side effects. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.

It is estimated that 1 in 4 women and 1 in 5 men are living with herpes so you are not alone. Depression is not uncommon but it is important to know that things will get better over time. For most people the frequency and severity of future outbreaks taper off over time. And yes, stress is a known trigger for outbreaks. The thing that helps most people cope is meeting other people who are coping and learning to live normal lives with Herpes. Please find and join a support group.

Can you become immune to Valtrex?
Date: 1/11/2012
Hi, I've been taking Valtrex for over a year now and for the first year I never had a cold sore one. But I continued to take it as prescribed and now I still get them often, even with taking the Valtrex? Is it possible that I may have become immune?

AskDocWeb: You don't have to worry about becoming immune to Valtrex. So far no one has become immune to Valtrex by taking it long term. However, it is possible for your immune system to get run down to the point where you have more outbreaks.

There is also another possibility, although it is rare. Neutropenia is one of the complications associated with the use of Valtrex. Neutropenia is a blood disorder characterized by a decreased number of white blood cells in the blood. This often results in a weakened immune system, making the patients more likely to acquire infection and creating a longer wound healing time.

Severe and frightening reaction to Valtrex
Date: 1/18/2012
My 28 year old daughter had a severe and frightening reaction to Valtrex. She had cold sores and began taking 500 mg Valtrex, per script. She took one in the AM and one in the PM for five days, and as symptoms appeared, she cut back to one in the PM for four more days. She progressively became psychotic, experiencing altered states of consciousness, panic attacks, uncontrollable crying, tremors, and extreme fear. Blurred vision and the inability to focus were also taking place. She had colitis-like stomach and bowel problems. No other meds of any kind were involved. Blood tests from the ER proves that. She did not have any renal problems and was very healthy before any of these symptoms manifested.

She went to four local doctors in her hometown who "not one" realized what was taking place or the seriousness of it. She was not able to express what was happening and feared they would think she was "crazy" so her condition was not managed properly. We talked every day for years and I knew it was the meds, instinctively. I researched and found most info was "suppressed" and on Google Scholar. The telltale info was indeed there and in fact is a listed reaction to Valtrex. It affects the central nervous system and a warning had to be put on the label, last year.

My daughter was hysterical. She had no "senses input" and felt like she was dead. The metabolite affects the hypothalamus. My daughter truly felt like she was dying. She flew home feeling suicidal, and wanted to be taken to a mental hospital. I took her to an older, Internal Specialist who knew exactly what was taking place. He realized the antidepressant prescribed that past week by her local doctor was completely wrong for calming but was actually exciting the situation even more. Pristique is not the choice as adrenals, endorphins, etc... need regulating. He chose Celexa and a baby dose of Zanax to help calm her down. Activated charcoal helped alleviate the bowel problems. Her greatest fear was that she was not going to recover and her entire life was never going to be the same.

Previously to this episode, my daughter was very professional, very responsible, educated, intelligent, and very stable, mentally. She never experienced anything even close to this nightmare prior to taking Valtrex, ever. It has taken over a month and a half for her symptoms to subside, however she still experiences her "moments" and tremors are still evident. She is almost back to baseline. We had no real followup info on people that did report problems and how long it took to get back to normal. That is why I am including the treatment and results. It may help to know that her symptoms are fading slowly and she is becoming more like her normal self.

I am posting this information as I feel people need to be made aware of it. I am not sure but it appears from the forums that this happens to many more people than doctors are aware of. I am not knocking the many benefits reported by people it has helped. I do know this was a horrible and scary incident that could have taken a terrible direction. I hope this helps and informs others that may experience similar reactions.

On a final note, the original doctor way over-prescribed her. On the manufacturer's homepage it clearly states; "for cold sores, one pill in the AM and one in the PM, FOR ONE DAY ONLY!" I hope this information may help should this ever happen to anyone else. Thanks.

What happens if I stop taking Valtrex?
Date: 1/30/2012
I recently began taking Valtrex and am experiencing joint pain which I understand is a common side affect in 6% of patients. The joint pain I'm experiencing is in my knees, which, as a runner, is not going to work. If I stop taking the drug will that make me more suspectible to having an outbreak? I'm open to switching to an alternative med but am more intereseted in knowing what will happen if I stop taking the medication.

AskDocWeb: If you are taking it for suppression then discontinuing will increase the chances of an outbreak. It also increases the chances of passing the virus on to someone else. Please talk this over with your doctor before changing your treatment on your own.

Orange discharge
Date: 2/6/2012
Every time I take the generic Valtrex (500mg), I also get an orange vaginal discharge. There is not burning or itching associated with this. When I skip a dose, the orange discharge goes away. I took 2 500mg pills to close together and the cramping was horrible and the doc wants to put me on 1g a day which I now think just isn't going to work for me. I am scheduled to see my doctor in a few days for this.

AskDocWeb: Valtrex does sometimes cause menstrual problems. Up to 11% of Valtrex patients experience abdominal or stomach pain. These side effects may or may not go away with continued use.

Read more feedback about Valtrex.

Valtrex report - 49 - 50 - 51 - Page 52 - 53 - 54 - 55 - Last Page 63

If you find this page useful share it with others. If you have used Valtrex, use the form below to add your review of Valtrex, feedback or suggestions that may help others. Please note that all addresses are held confidential.

Thanks for stopping by.

Your name:
Your email:
Add your product review in the box below:


This consumer advocate website is protected by copyright 2010-2012 Askdocweb, Inc. All Rights Reserved. This is a layman's report on Valtrex and is not intended to replace discussions with a health care provider. Do not use the information on this forum as a substitute for your doctor's advice. Always consult your doctor before taking any drug and follow your doctor's directions. Source material: Food and Drug Administration, Medline, Physician's Desk Reference, and the largest community of people in the world, those who are concerned about side effects and healthcare.
Bottom of page